Texas, 2023

Excessive Heat and Heat in Texas, September 7 to 10, 2023

September 7 to 10, 2023 · NWS CRP · 13 events in 5 counties and zones

The upper level ridge over northern Mexico into south Texas maintained the late summer heat wave across the region from the 7th through the 10th of the month. Heat index values generally ranged from 110 to 114 degrees over portions of the Coastal Bend.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The upper level ridge over northern Mexico into south Texas maintained the late summer heat wave across the region from the 7th through the 10th of the month. Heat index values generally ranged from 110 to 114 degrees over portions of the Coastal Bend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 7, 1:21 PM CST, 39 minutes earlier.

Area forecast discussion, Sep 7, 1:21 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
221 PM CDT Thu Sep 7 2023

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Friday night)
Issued at 215 PM CDT Thu Sep 7 2023

Key Messages:

- Hot and humid conditions continue

Water vapor imagery this afternoon reveals a ridge building in from
the west as a trough shifts off towards the east coast. Temperatures
have warmed up nicely today with temps currently in the mid to upper
90s across much of the region. Slightly drier air in place has kept
heat indices somewhat in check with most sites in the 103-108 range.
Will keep the Heat Advisory in place as we still have a shot at
reaching 110+ across the Coastal Bend this afternoon. Although
chances are low and capping should hinder our chances, there remains
a low chance that we could see a few isolated showers or storms this
afternoon within the axis of deeper moisture draped across the
Northern Coastal Bend and Victoria Crossroads. While there won't be
much forcing around, we have reached convective temps with CAPE
around 2000 J/kg.

As we head into tonight, there may be enough lingering low level
moisture trapped beneath drier air aloft to develop some patchy fog
across the Coastal Plains. Otherwise, lows will fall into the mid
70s inland to around 80 along the coast.

Ridging will continue to expand into the region on Friday which will
add a couple of degrees onto our highs. However, slightly drier air
in place will help keep heat indices generally below 110 degrees.
Just like today, we aren't expecting much in the way of precip
tomorrow. Some guidance pulls a swath deeper moisture along the
coast through the day so it's possible we squeeze out some
activity but confidence is not high in that outcome.

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 215 PM CDT Thu Sep 7 2023

Key Message:

 - A 40-50% chance for dangerous heat index values over 110 for
   the Coastal Bend this weekend

 - Marginal Risk for Severe Storms Saturday Afternoon over the
   Victoria Crossroads area

The upper level ridge over the southern Rockies will gradually drift
to the west over the weekend.  Temperatures will remain hot over the
weekend with the potential for dangerous heat to continue for the
Coastal Counties. WPC probabilities for heat index (HI) values
remain consistent showing a 40-50 percent chance for HI's above 110.

With the ridge shifting west a northerly flow will develop aloft
over the eastern half of the state.  This will bring the potential
for an MCS to develop and move south potentially impacting the
Victoria Crossroads area Saturday afternoon.  Moisture/instability
will increase ahead of the approaching s/w bringing a chance for
a few strong to possibly severe storms. SPC has highlighted that
area for a marginal risk for severe storms. The chance for storms
continues on Sunday.

The upper level ridge flattens out early next week as a series of
s/w troughs traverse the southern plains around the NE periphery
of the ridge. This will send a frontal boundary through the state.
The forecast becomes more uncertain as we approach midweek as the
EC is more amplified and brings the front through south Texas on
Wednesday where as the GFS is slower bringing the front through
Thursday Night. Regardless, have increased PoPs to the chance
category for now in the Wed-Fri time frame with a boundary nearby.
The increased cloud cover and precipitation will bring welcome
relief from the heat with HI's generally <105 through the Wed-Fri
period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1204 PM CDT Thu Sep 7 2023

VFR conditions are expected through the forecast period with winds
generally less than 10 knots. There is a slight chance some CIG or
VSBY issues show up at VCT again Friday morning, but confidence is
not high enough to include in the TAF at this time.

&&

.MARINE...
Issued at 215 PM CDT Thu Sep 7 2023

A generally weak onshore flow will be continue across the coastal
waters through the weekend with periods of weak to moderate flow in
the afternoon and evening mainly over the bays and near shore waters
south of Port Aransas. Isolated to scattered showers and
thunderstorms will be possible over the coastal waters this weekend
and again by the middle of next week.&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    77  99  78  99 /   0   0   0  10
Victoria          77 104  76 101 /   0   0   0  30
Laredo            77 105  76 104 /   0   0   0   0
Alice             75 104  75 104 /   0   0   0  10
Rockport          80  96  79  96 /   0   0  10  20
Cotulla           77 106  76 105 /   0   0   0  10
Kingsville        76 101  76 102 /   0   0   0  10
Navy Corpus       81  93  81  94 /   0   0   0  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 7 PM CDT this evening for TXZ233-234-242>247-
     342>344-346-347.

GM...None.
&&

SHORT TERM...TC/95
LONG TERM....JM/75
AVIATION...CLM

In the hours before

Special weather statement, Sep 7, 10:34 AM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1134 AM CDT Thu Sep 7 2023

TXZ229>232-239>241-345-442-443-447-080045-
La Salle-McMullen-Live Oak-Bee-Webb-Duval-Jim Wells-
Aransas Islands-Kleberg Islands-Nueces Islands-Calhoun Islands-
Including the cities of Cotulla, Encinal, Calliham, Cross,
Loma Alta, Tilden, George West, Three Rivers, Beeville, Skidmore,
Pettus, Pawnee, Laredo, Bruni, Orvil, Freer, Benavides,
San Diego, Alice, Orange Grove, Premont, and Port Aransas
1134 AM CDT Thu Sep 7 2023

...HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES ARE EXPECTED TODAY...

The combination of warm temperatures and high dewpoints will
produce heat indices between 105 and 109 degrees today. Residents
with outdoor activities planned are urged to drink plenty of
water, wear light weight and light colored clothing and take
frequent breaks from the heat. Young children and pets should
never be left unattended in vehicles under any circumstances. This
is especially true during warm or hot weather when car interiors
can reach lethal temperatures in a matter of minutes.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heat, 2 excessive heat. Local standard time, as filed.

Heat, Inland Kleberg County

When
September 7, 2:00 PM CST to 6:00 PM CST
Where
Inland Kleberg County forecast zone
Reported by
ASOS
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Afternoon heat index ranged from 110 to 114 degrees.

Heat, Inland Nueces County

When
September 7, 2:00 PM CST to 6:00 PM CST
Where
Inland Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Afternoon heat index ranged from 110 to 114 degrees.

Heat, Inland Calhoun County

When
September 7, 2:00 PM CST to 6:00 PM CST
Where
Inland Calhoun County forecast zone
Reported by
AWOS
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Afternoon heat index ranged from 110 to 114 degrees.

Heat, Victoria

When
September 7, 2:00 PM CST to 6:00 PM CST
Where
Victoria forecast zone
Reported by
ASOS
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Afternoon heat index ranged from 110 to 112 degrees.

Excessive Heat, Inland Nueces County

When
September 8, 12:00 PM CST to 6:00 PM CST
Where
Inland Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Afternoon heat index ranged from 114 to 116 degrees.

Heat, Inland Kleberg County

When
September 8, 2:00 PM CST to 6:00 PM CST
Where
Inland Kleberg County forecast zone
Reported by
ASOS
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Afternoon heat index ranged from 110 to 114 degrees.

Heat, La Salle

When
September 8, 2:00 PM CST to 6:00 PM CST
Where
La Salle forecast zone
Reported by
ASOS
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Afternoon heat index ranged from 110 to 114 degrees.

Excessive Heat, Inland Nueces County

When
September 9, 12:00 PM CST to 6:00 PM CST
Where
Inland Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Afternoon heat index ranged from 114 to 117 degrees.

Heat, Inland Kleberg County

When
September 9, 12:00 PM CST to 6:00 PM CST
Where
Inland Kleberg County forecast zone
Reported by
ASOS
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Afternoon heat index ranged from 110 to 114 degrees.

Heat, Inland Calhoun County

When
September 9, 12:00 PM CST to 6:00 PM CST
Where
Inland Calhoun County forecast zone
Reported by
AWOS
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Afternoon heat index ranged from 110 to 114 degrees.

Heat, Victoria

When
September 9, 2:00 PM CST to 6:00 PM CST
Where
Victoria forecast zone
Reported by
AWOS
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Afternoon heat index ranged from 110 to 112 degrees.

Heat, La Salle

When
September 9, 2:00 PM CST to 6:00 PM CST
Where
La Salle forecast zone
Reported by
AWOS
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Afternoon heat index ranged from 110 to 112 degrees.

Heat, Inland Nueces County

When
September 10, 2:00 PM CST to 6:00 PM CST
Where
Inland Nueces County forecast zone
Reported by
AWOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Afternoon heat index ranged from 110 to 113 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142007, 1142008, 1142010, 1142011, 1142015, 1142017, 1142018, 1142025, 1142048, 1142049, 1142051, 1142060, 1142061.